Next Article in Journal
Some Identities of Degenerate Bell Polynomials
Previous Article in Journal
Characteristic Function and Time Consistency for Two-Stage Games with Network Externalities
Previous Article in Special Issue
Odd Cycles and Hilbert Functions of Their Toric Rings
Open AccessArticle

The Regularity of Edge Rings and Matching Numbers

1
Fachbereich Mathematik, Universität Duisburg-Essen, Campus Essen, 45117 Essen, Germany
2
Department of Pure and Applied Mathematics, Graduate School of Information Science and Technology, Osaka University, Suita, Osaka 565-0871, Japan
*
Author to whom correspondence should be addressed.
Mathematics 2020, 8(1), 39; https://doi.org/10.3390/math8010039
Received: 30 November 2019 / Revised: 18 December 2019 / Accepted: 18 December 2019 / Published: 1 January 2020
(This article belongs to the Special Issue Current Trends on Monomial and Binomial Ideals)

Abstract

Let K [ G ] denote the edge ring of a finite connected simple graph G on [ d ] and mat ( G ) the matching number of G. It is shown that reg ( K [ G ] ) mat ( G ) if G is non-bipartite and K [ G ] is normal, and that reg ( K [ G ] ) mat ( G ) 1 if G is bipartite.
Keywords: edge ring; edge polytope; regularity; matching number edge ring; edge polytope; regularity; matching number
Let G be a finite connected simple graph on the vertex set [ d ] = { 1 , , d } and let E ( G ) be its edge set. Let S = K [ x 1 , , x d ] denote the polynomial ring in d variables over a field K. The edge ring of G is the toric ring K [ G ] S which is generated by those monomials x i x j with { i , j } E ( G ) . The systematic study of edge rings originated in [1]. It has been shown that K [ G ] is normal if and only if G satisfies the odd cycle condition ([2], p. 131). Thus, particularly if G is bipartite, K [ G ] is normal.
Let e 1 , , e d denote the canonical unit coordinate vectors of R d . The edge polytope is the lattice polytope P G R d which is the convex hull of the finite set {   e i + e j   :   { i , j } E ( G )   } . One has dim P G = d 1 if G is non-bipartite and dim P G = d 2 if G is bipartite. We refer the reader to ([2], Chapter 5) for the fundamental materials on edge rings and edge polytopes.
A matching of G is a subset M E ( G ) for which e e = for e e belonging to M. The matching number is the maximal cardinality of matchings of G. Let mat ( G ) denote the matching number of G.
When K [ G ] is normal, the upper bound of regularity of K [ G ] can be explicitly described in terms of mat ( G ) . Our main result in the present paper is as follows:
Theorem 1.
Let G be a finite connected simple graph. Then
(a) 
If G is non-bipartite and K [ G ] is normal, then reg K [ G ] mat ( G ) ;
(b) 
If G is bipartite, then reg K [ G ] mat ( G ) 1 .
Lemma 1 stated below, which provides information on lattice points belonging to the interiors of dilations of edge polytopes, is indispensable for the proof of Theorem 1.
Lemma 1.
Suppose that ( a 1 , , a d ) Z d belongs to the interior q ( P G \ P G ) of the dilation q P G = { q α : α P G } , where q 1 , of P G . Then a i 1 for each 1 i d .
Proof. 
The facets of P G are described in ([1], Theorem 1.7). When W [ d ] , we write G W for the induced subgraph of G on W. Since K [ G ] is normal, it follows that P G possesses the integer decomposition property ([2], p. 91). In other words, each a q P G Z d is of the form
a = ( e i 1 + e j 1 ) + + ( e i q + e j q ) ,
where { i 1 , j 1 } , , { i q , j q } are edges of G.
(First Step) Let G be non-bipartite. Let i [ d ] . Let H 1 , , H s and H 1 , , H s denote the connected components of G [ d ] \ { i } , where each H j is bipartite and where each H j is non-bipartite. If s = 0 , then i [ d ] is regular ([1], p. 414) and the hyperplane of R d defined by the equation x i = 0 is a facet of q P G . Hence a i > 0 .
Let s 1 and s 0 . For each 1 j s , we write W j U j for the vertex set of the bipartite graph H j for which there is a W j with { a , i } E ( G ) , where U j = if H j is a graph consisting of a single vertex. Then T = W 1 W s is independent ([1], p. 414). In other words, no edge e E ( G ) satisfies e T . Let G denote the bipartite graph induced by T. Thus the edges of G are { b , c } E ( G ) with b T and c T = U 1 U s { i } . Since each induced subgraph G W j U j { i } is connected, it follows that G is connected with V ( G ) = T T as its vertex set. Since the connected components of G [ d ] \ V ( G ) are H 1 , , H s , it follows that T is fundamental ([1], p. 415) and the hyperplane of R d defined by ξ T x ξ = ξ T x ξ is a facet of q P G . Now, suppose that a i = 0 . Since P G possesses the integer decomposition property, one has ξ T a ξ = ξ T a ξ . Hence ( a 1 , , a d ) Z d cannot belong to q ( P G \ P G ) . Thus a i > 0 , as desired.
(Second Step) Let G be bipartite. If G is a star graph with, say, E ( G ) = { { 1 , 2 } , { 1 , 3 } , , { 1 , d } } , then P G can be regarded to be the ( d 2 ) simplex of R d 1 with the vertices ( 1 , 0 , , 0 ) , ( 0 , 1 , 0 , , 0 ) , , ( 0 , , 0 , 1 ) . Thus, since each ( a 1 , , a d ) q P G Z d satisfies a 1 = q , the assertion follows immediately. In the argument below, one will assume that G is not a star graph.
Let i [ d ] and H 1 , , H s be the connected components of G [ d ] \ { i } . If s = 1 , then i [ d ] is ordinary ([1], p. 414) and the hyperplane of R d defined by the equation x i = 0 is a facet of q P G . Hence a i > 0 .
Let s 2 . Let W j U j denote the vertex set of H j for which there is a W j with { a , i } E ( G ) . Since G is not a star graph, one can assume that U 1 . Then T = W 2 W s is independent and the bipartite graph induced by T is G [ d ] \ ( W 1 U 1 ) . Hence T is acceptable ([1], p. 415) and the hyperplane of R d defined by ξ W 1 x ξ = ξ U 1 x ξ is a facet of q P G . Now, suppose that a i = 0 . Since P G possesses the integer decomposition property, one has ξ W 1 a ξ = ξ U 1 a ξ . Hence ( a 1 , , a d ) Z d cannot belong to q ( P G \ P G ) . Thus a i > 0 , as required. □
We say that a finite subset L E ( G ) is an edge cover of G if e L e = [ d ] . Let μ ( G ) denote the minimal cardinality of edge covers of G.
Corollary 1.
When K [ G ] is normal, one has q μ ( G ) if q ( P G \ P G ) Z d .
Proof. 
Since P G possesses the integer decomposition property, Lemma 1 guarantees that, if a q ( P G \ P G ) Z d , one has q μ ( G ) . □
Once Corollary 1 is established, to complete the proof of Theorem 1 is a routine job on computing the regularity of normal toric rings.
Proof of Theorem 1.
In each of the cases (a) and (b), since the edge ring K [ G ] is normal, it follows that the Hilbert function of K [ G ] coincides the Ehrhart function ([2], p. 100) of the edge polytope P G , which says that the Hilbert series of K [ G ] is of the form
( h 0 + h 1 λ + + h s λ s ) / ( 1 λ ) ( dim P G ) + 1
with each h i Z and h s 0 . One has
s = ( dim P G + 1 ) min {   q 1   :   q ( P G \ P G ) Z d   } .
Now, Corollary 1 guarantees that
s ( dim P G + 1 ) μ ( G ) .
Finally, since μ ( G ) = d mat ( G ) ([3], Lemma 2.1), one has
reg K [ G ] = s dim P G ( d 1 ) + mat ( G ) ,
as required. □
Rafael H. Villarreal informed us that part (b) of Theorem 1 can also be deduced from ([4], Theorem 14.4.19).
When K [ G ] is non-normal, the behavior of regularity is curious.
Proposition 1.
For given integers 0 r m , there exists a finite connected simple graph G such that reg K [ G ] = r , and
mat ( G ) = m ,   if   G   is   non bipartite , m + 1 ,   if   G   is   bipartite .
Proof. 
In the non-bipartite case, let H be the complete graph with 2 r vertices. Its matching number is r. We know from ([5], Corollary 2.12) that reg K [ H ] = r . At one vertex of H we attach a path graph of length 2 ( m r ) and call this new graph G. Then mat ( G ) = m and reg K [ G ] = reg K [ H ] = r , as K [ G ] is just a polynomial extension of K [ H ] .
In the bipartite case, let H be the bipartite graph of type ( r + 1 , r + 1 ) . The matching number is r + 1 . Indeed, K [ H ] may be viewed as a Hibi ring whose regularity is well-known, see for example ([6], Theorem 1.1). At one vertex of H we attach a path graph of length 2 ( m r ) and call this new graph G. Then mat ( G ) = m + 1 and reg K [ G ] = reg K [ H ] = r , for the same reason as before. □
These bounds for the regularity of K [ G ] are generally only valid if K [ G ] is normal. Consider, for example, the graph G which consists of two disjoint triangles combined as a path of length . Then the defining ideal of K [ G ] is generated by a binomial of degree + 3 , and hence reg K [ G ] = + 2 , while the matching number of G is 2 + / 2 .
Question 1.
Let m be a positive integer, and consider the set S m of finite connected simple graphs with matching number m.
  • Is there a bound for reg K [ G ] with G S m ?
  • If such a bound exists, is it a linear function of m?

Author Contributions

All authors made equal and significant contributions to writing this article, and approved the final manuscript. All authors have read and agreed to the published version of the manuscript.

Funding

Takayuki Hibi was partially supported by JSPS KAKENHI 19H00637.

Conflicts of Interest

The authors declare no conflict of interest. The funders had no role in the design of the study; in the collection, analyses, or interpretation of data; in the writing of the manuscript, or in the decision to publish the results.

References

  1. Ohsugi, H.; Hibi, T. Normal polytopes arising from finite graphs. J. Algebra 1998, 207, 409–426. [Google Scholar] [CrossRef]
  2. Herzog, J.; Hibi, T.; Ohsugi, H. Binomial Ideals; GTM 279; Springer: New York, NY, USA, 2018. [Google Scholar]
  3. Herzog, J.; Hibi, T. Matching numbers and the regularity of the Rees algebra of an edge ideal. arXiv 2019, arXiv:1905.02141. [Google Scholar]
  4. Villarreal, R.H. Monomial Algebras, 2nd ed.; Monographs and Research Notes in Mathematics, Taylor & Francis Group: Abingdon, UK, 2015. [Google Scholar]
  5. Bruns, W.; Vasoncelos, W.V.; Villarreal, R.H. Degree bounds in monomial subrings. Ill. J. Math. 1997, 41, 341–353. [Google Scholar] [CrossRef]
  6. Ene, V.; Herzog, J.; Madani, S.S. A note on the regularity of Hibi rings. Manuscripta Math. 2015, 148, 501–506. [Google Scholar] [CrossRef]
Back to TopTop